Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 243, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 29, 2017, 9:28 PM CDT for Grant County, Stanton County, Stevens County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 29, 2017, 9:28 PM CDT (02:28 UTC)
- Expired
- Jun 29, 2017, 10:20 PM CDT
- In force
- 52 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 3.0 in
- Wind
- 60.0 mph
Counties Grant County, KS, Stanton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 134 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 2:50 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2063 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1903 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.2
The text
As transmitted.
546
WUUS53 KDDC 300228
SVRDDC
KSC067-187-189-300330-
/O.NEW.KDDC.SV.W.0243.170630T0228Z-170630T0330Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
928 PM CDT THU JUN 29 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southwestern Grant County in southwestern Kansas...
Southeastern Stanton County in southwestern Kansas...
Stevens County in southwestern Kansas...
* Until 1030 PM CDT
* At 926 PM CDT, a severe thunderstorm was located 13 miles north of
Feterita, or 15 miles northwest of Hugoton, moving southeast at 30
mph.
This is a very dangerous storm.
HAZARD...Three inch hail and 60 mph wind gusts.
SOURCE...Radar indicated. At 910 pm 3 inch hail was reported 12
miles north northeast of Richfield.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
* Locations impacted include...
Hugoton, Moscow, Feterita and Woods.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
&&
LAT...LON 3752 10155 3731 10107 3700 10109 3700 10155
TIME...MOT...LOC 0226Z 318DEG 26KT 3734 10155
HAIL...3.00IN
WIND...60MPH
$$
RBURG2 follow-up statements
390
WWUS53 KDDC 300247
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
947 PM CDT THU JUN 29 2017
KSC067-187-189-300330-
/O.CON.KDDC.SV.W.0243.000000T0000Z-170630T0330Z/
Grant KS-Stanton KS-Stevens KS-
947 PM CDT THU JUN 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTHWESTERN GRANT...SOUTHEASTERN STANTON AND STEVENS COUNTIES...
At 947 PM CDT, a severe thunderstorm was located 5 miles northwest of
Hugoton, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hugoton, Moscow, Feterita and Woods.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
&&
LAT...LON 3752 10155 3731 10107 3700 10109 3700 10155
TIME...MOT...LOC 0247Z 318DEG 26KT 3722 10142
HAIL...1.25IN
WIND...60MPH
$$
RBURG411
WWUS53 KDDC 300320
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1020 PM CDT THU JUN 29 2017
KSC067-187-189-300329-
/O.CAN.KDDC.SV.W.0243.000000T0000Z-170630T0330Z/
Grant KS-Stanton KS-Stevens KS-
1020 PM CDT THU JUN 29 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GRANT...
SOUTHEASTERN STANTON AND STEVENS COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 3752 10155 3731 10107 3700 10109 3700 10155
TIME...MOT...LOC 0319Z 318DEG 26KT 3704 10122
$$
RBURGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 6:04 PM CDT, 3 hours 24 minutes earlier.
Area forecast discussion, Jun 29, 6:04 PM CDT, 3 hours 24 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 604 PM CDT Thu Jun 29 2017 ...Updated Aviation Discussion... .SHORT TERM...(This evening through Friday) Issued at 208 PM CDT Thu Jun 29 2017 Convective allowing models are fairly aggressive with respect to upscale thunderstorm growth across western into south central Kansas this evening. The old cold front has already begun to wash out with models shoeing more broad easterly surface winds heading into tonight. As earlier concerns of initial development across the far southeast have waned, models such as the HRRR have become more aggressive with the upscale growth into a qlcs wind event well into central Kansas before midnight. We've increased pops to account for these latest model runs, as well as adjusted overnight lows for early Friday morning downward. Large hail up to 2 inches may be the primary threat in the western counties while a wind threat and heavy rain threat may be more likely with time this evening into central Kansas counties. Friday the area will be under the influence of weak northeasterly surface flow, as a a midlevel shortwave move across the KS/NE line by the afternoon. This should produce scattered showers and thunderstorms through the afternoon given the average MUCAPES around 500 j/KG. .LONG TERM...(Friday night through Thursday) Issued at 208 PM CDT Thu Jun 29 2017 The front and major instability/CAPE axis moves farther southeast into the southern Plains by Saturday. Any storm threats by Saturday might be in the extreme west it at all. However, the entire southern High Plains region maintains relatively high dew points, with richer moisture not being scoured out. The GFS already has a trough across the Rockies by Sunday with vorticity advection into Kansas by Sunday night. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 603 PM CDT Thu Jun 29 2017 Short term models earlier this afternoon have been in good agreement with bringing a cluster of strong to severe thunderstorms across western Kansas early tonight. Strong winds and heavy rainfall appear to be the main hazards. Timing so fair has also been in decent agreement between the last few runs so will follow the latest trend and introduce strong winds in excess of 45 knots and at least IFR visibilities and ceilings with these storms. Timing and track favors the Garden City terminal between 01z and 03z Friday and the Dodge City, Hays and possibly even Liberal terminals between 02z and 04z Friday. Once these storms pass the prevailing winds will become north northeast at 10 to 15 knots through the remainder of the night. Model soundings suggest the potential for some MVFR stratus being possible between late tonight, especially between 09z and 15z Friday. && .PRELIMINARY POINT TEMPS/POPS... DDC 62 83 60 87 / 80 30 20 0 GCK 63 82 58 88 / 60 20 20 10 EHA 62 82 59 86 / 20 20 20 10 LBL 64 84 60 88 / 50 20 20 10 HYS 63 81 59 88 / 70 30 20 0 P28 69 86 63 89 / 70 40 30 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Russell LONG TERM...Russell AVIATION...Burgert
Hazardous weather outlook, Jun 29, 4:26 AM CDT, 17 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 426 AM CDT Thu Jun 29 2017 KSZ030-031-043>046-061>066-074>081-084>090-300930- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 426 AM CDT Thu Jun 29 2017 /326 AM MDT Thu Jun 29 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Strong to severe thunderstorms will be possible across central and eastern portions of southwest Kansas this evening. The main threat will be golf ball to tennis ball size hail and damaging winds in excess of 60 mph. Day 1 Hazards ------------- * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Elevated risk * Excessive heat: Limited risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- Strong to marginally severe thunderstorms will be possible Friday with the potential for up to quarter size hail and wind gusts upward of 60 mph. Thunderstorms will then be possible nearly each day through the early part of next week. However, the potential for severe weather is low. Days 2-7 Hazards ---------------- * Friday - Lightning: Limited risk - Severe thunderstorm: Elevated risk * Saturday - Lightning: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk - Excessive heat: Limited risk * Tuesday No hazards. * Wednesday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening, mainly east of a Garden City to Ashland line. && For more details visit our webpage http://weather.gov/ddc/ehwo 32
In the hours before
Special weather statement, Jun 29, 7:46 PM CDT, 1 hour 42 minutes before
Special Weather Statement National Weather Service Dodge City KS 746 PM CDT THU JUN 29 2017 KSZ061-074-300145- Stanton KS-Hamilton KS- 746 PM CDT THU JUN 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON AND NORTHWESTERN STANTON COUNTIES UNTIL 845 PM CDT/745 PM MDT/... At 746 PM CDT/646 PM MDT/, Doppler radar was tracking a strong thunderstorm 4 miles south of Holly, or 19 miles west of Syracuse, moving southeast at 30 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Coolidge. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A severe thunderstorm watch remains in effect until 1000 PM CDT/900 PM MDT/ for southwestern Kansas. LAT...LON 3807 10204 3792 10163 3761 10176 3762 10204 TIME...MOT...LOC 0046Z 300DEG 26KT 3799 10211 RBURG
Special weather statement, Jun 29, 8:51 PM CDT, 37 minutes before
Special Weather Statement National Weather Service Dodge City KS 851 PM CDT THU JUN 29 2017 KSZ030-300245- Trego KS- 851 PM CDT THU JUN 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TREGO COUNTY UNTIL 945 PM CDT... At 851 PM CDT, Doppler radar was tracking a strong thunderstorm near Voda, or 9 miles northwest of Wakeeney, moving east at 30 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Wakeeney, Ogallah, Collyer, Voda and Riga. LAT...LON 3889 9961 3890 10015 3913 10015 3913 9963 TIME...MOT...LOC 0151Z 274DEG 27KT 3908 10004 RBURG
Local storm report, Jun 29, 9:23 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
923 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 PM HAIL 3 NE MANTER 37.55N 101.85W
06/29/2017 M1.75 INCH STANTON KS EMERGENCY MNGR
&&
JFLocal storm report, Jun 29, 9:25 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
925 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM HAIL 12 NNE RICHFIELD 37.41N 101.67W
06/29/2017 M3.00 INCH STANTON KS PUBLIC
&&
JFThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 7:46 PM CDT | Special Weather Statement | DDC | Hamilton | 59 min |
| Jun 29, 7:59 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 46 min |
| Jun 29, 8:44 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stanton | 46 min |
| Jun 29, 8:51 PM CDT | Special Weather Statement | DDC | Trego | 54 min |
| Jun 29, 9:18 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Stanton, Stevens | 57 min |
| Jun 29, 9:55 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 68 min |
| Jun 29, 10:33 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Kiowa, Pratt | 42 min |
| Jun 29, 10:46 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 59 min |
| Jun 29, 11:13 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 47 min |
| Jun 29, 11:19 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Clark, Comanche, Kiowa | 11 min |
| Jun 29, 11:29 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Clark, Comanche | 46 min |
| Jun 29, 11:41 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Clark, Comanche, Kiowa, Pratt | 24 min |
| Jun 29, 11:51 PM CDT | Special Weather Statement | DDC | Pratt | 24 min |
| Jun 30, 12:12 AM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 48 min |
| Jun 30, 12:30 AM CDT | Special Weather Statement | DDC | Kiowa, Pratt | 60 min |
| Jun 30, 12:59 AM CDT | Severe Thunderstorm Warning | DDC | Barber | 46 min |
| Jun 30, 1:12 AM CDT | Severe Thunderstorm Warning | DDC | Barber, Pawnee, Pratt, Stafford | 46 min |
| Jun 30, 1:21 AM CDT | Special Weather Statement | DDC | Barber, Comanche | 54 min |
| Jun 30, 2:17 AM CDT | Special Weather Statement | DDC | Barber | 58 min |
| Jun 30, 2:42 AM CDT | Special Weather Statement | DDC | Clark | 63 min |
| Jun 30, 2:53 AM CDT | Special Weather Statement | DDC | Barber, Comanche | 52 min |
| Jun 30, 3:30 AM CDT | Special Weather Statement | DDC | Comanche | 60 min |
| Jun 30, 3:46 AM CDT | Special Weather Statement | DDC | Barber, Clark, Comanche | 59 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.